Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM TopicsToxicology and environmental emergencies

EM · Toxicology and environmental emergencies

Lithium poisoning

Also known as Lithium toxicity · Lithium intoxication · Acute lithium overdose · Chronic lithium neurotoxicity · Lithium-induced nephrogenic diabetes insipidus

Lithium poisoning — a narrow-therapeutic-index cation that is not protein-bound, not metabolised, and cleared only by the kidney. Hold three patterns (acute in the lithium-naïve, acute-on-chronic, and chronic accumulation). EXTRIP dialysis is decided on impaired kidney function with [Li+] above 4.0 mEq/L, or decreased consciousness, seizures or life-threatening dysrhythmias at any level — not the circulating chronic-2.5 rule. Charcoal does not bind lithium. Stop lithium, give isotonic saline, and plan serial levels for 12 hours after extracorporeal treatment.

medium7 referencesUpdated 3 Sept 20269 min readSource-verified · Sept 2026

Checked against its sources on 3 Sept 2026

Practise this topic

  • 8 MCQs

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Decreased consciousness, seizures or life-threatening dysrhythmias are EXTRIP 1D indications for extracorporeal treatment at any lithium concentration — do not wait for a 2.5 or 4.0 number
  • Chronic toxicity can be clinically severe at a serum lithium as low as 1.5 mEq/L because brain concentrations run ahead of the serum; acute overdose can look deceptively well at a high early level because brain diffusion is delayed about 24 hours
  • Activated charcoal does not bind lithium — do not delay saline and dialysis planning for decontamination that will not work
  • Atrial fibrillation, a wide QRS and ST elevation in V1–V2 on lithium can be mistaken for acute coronary syndrome; Diserens' case was Brugada syndrome, not a dismissed phenocopy
  • Post-dialysis redistribution rebound peaks at 6–12 hours (about 0.5–1.0 mEq/L) and is not typically accompanied by recurrent symptoms; EXTRIP asks for serial levels over 12 hours after interrupting extracorporeal treatment, not a single six-hour re-dialysis trigger
On this page

Related topics

  • The toxidrome approach and the general management of the poisoned patient
  • Salicylate poisoning
  • Tricyclic antidepressant poisoning (emergency department diagnosis and management)
  • Paracetamol poisoning
  • Seizures and the first fit
  • Coma and GCS assessment
  • Acute kidney injury
  • Electrolyte emergencies — potassium and sodium
Study tools

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Decreased consciousness, seizures or life-threatening dysrhythmias are EXTRIP 1D indications for extracorporeal treatment at any lithium concentration — do not wait for a 2.5 or 4.0 number
  • Chronic toxicity can be clinically severe at a serum lithium as low as 1.5 mEq/L because brain concentrations run ahead of the serum; acute overdose can look deceptively well at a high early level because brain diffusion is delayed about 24 hours
  • Activated charcoal does not bind lithium — do not delay saline and dialysis planning for decontamination that will not work
  • Atrial fibrillation, a wide QRS and ST elevation in V1–V2 on lithium can be mistaken for acute coronary syndrome; Diserens' case was Brugada syndrome, not a dismissed phenocopy
  • Post-dialysis redistribution rebound peaks at 6–12 hours (about 0.5–1.0 mEq/L) and is not typically accompanied by recurrent symptoms; EXTRIP asks for serial levels over 12 hours after interrupting extracorporeal treatment, not a single six-hour re-dialysis trigger
The one-line answer

Lithium poisoning is decided by pattern and clinical toxicity, not by a single serum band. Lithium is a small, unbound cation cleared only by the kidney; charcoal does not bind it. EXTRIP (Decker 2015) recommends extracorporeal treatment (1D) when kidney function is impaired and [Li+] is above 4.0 mEq/L, or when there is decreased consciousness, seizures or a life-threatening dysrhythmia at any concentration; it suggests extracorporeal treatment (2D) when [Li+] is above 5.0 mEq/L, when significant confusion is present, or when the expected time to a [Li+] below 1.0 mEq/L with optimal management exceeds 36 hours. The circulating “chronic above 2.5 with symptoms / acute above 4.0 with features / above 5.0 regardless” ladder is not the EXTRIP recommendation table — those 2.5 figures appear in other sources EXTRIP tabulated. Intermittent haemodialysis is preferred; stop when [Li+] is below 1.0 mEq/L or the patient improves, then measure serial levels over 12 hours.[1]

Meet the patient

A 68-year-old woman on long-term lithium for bipolar disorder is brought in after three days of progressive confusion, slurred speech, an unsteady gait and a coarse tremor. She began ibuprofen for osteoarthritis a week ago and has had diarrhoea for two days. The lithium concentration is 2.9 mEq/L, the creatinine 168 micromol/L (baseline 95), and she is drowsy (GCS 13).[1][7]

The number sits in a “moderate” steady-state band, but that band is only a guide. This is chronic poisoning (maintenance therapy plus a drug interaction and volume depletion). Drowsiness with a falling GCS is a decreased level of consciousness — an EXTRIP 1D indication for extracorporeal treatment irrespective of the lithium concentration. Do not wait for 4.0, and do not invent a 2.5 chronic cut-off as if it were EXTRIP.[1]

Emergency Medicine Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References7ShowHide
  1. [1]Decker BS, Goldfarb DS, Dargan PI, Friesen M, Gosselin S, Hoffman RS, Lavergne V, Nolin TD, Ghannoum M; EXTRIP Workgroup. Extracorporeal Treatment for Lithium Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup Clin J Am Soc Nephrol, 2015.PMID 25583292
  2. [2]Baird-Gunning J, Lea-Henry T, Hoegberg LCG, Gosselin S, Roberts DM. Lithium Poisoning J Intensive Care Med, 2017.PMID 27516079
  3. [3]Timmer RT, Sands JM. Lithium intoxication J Am Soc Nephrol, 1999.PMID 10073618
  4. [4]Poulsen SB, Kristensen TB, Brooks HL, Kohan DE, Rieg T, Fenton RA. Role of adenylyl cyclase 6 in the development of lithium-induced nephrogenic diabetes insipidus JCI Insight, 2017.PMID 28405619
  5. [5]McKnight RF, Adida M, Budge K, Stockton S, Goodwin GM, Geddes JR. Lithium toxicity profile: a systematic review and meta-analysis Lancet, 2012.PMID 22265699
  6. [6]Diserens L, Porretta AP, Trana C, Meier D. Lithium-induced ECG modifications: navigating from acute coronary syndrome to Brugada syndrome BMJ Case Rep, 2021.PMID 34108154
  7. [7]Ragheb M. The clinical significance of lithium-nonsteroidal anti-inflammatory drug interactions J Clin Psychopharmacol, 1990.PMID 2258452

Test yourself

Practise what you just read

  • 8 MCQs
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousIron poisoningToxicology and environmental emergenciesNextOpioid poisoning and the opioid toxidrome (emergency department diagnosis and management)Toxicology and environmental emergencies

Related topics

  • The toxidrome approach and the general management of the poisoned patient
  • Salicylate poisoning
  • Tricyclic antidepressant poisoning (emergency department diagnosis and management)
  • Paracetamol poisoning
  • Seizures and the first fit
  • Coma and GCS assessment
  • Acute kidney injury
  • Electrolyte emergencies — potassium and sodium